Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 90, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 21, 2024, 10:06 AM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2024, 10:06 AM MST (17:06 UTC)
- Expired
- Aug 21, 2024, 1:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 10:20 AM MST | FLASH FLOOD | 1 Sse Nogales, AZ | Video shared of flooding on roadway next to Nogales Wash. Time estimated based on internal webcam footage. |
| Aug 21, 10:30 AM MST | FLASH FLOOD | 1 Sse Nogales, AZ | Video showing water over bridge. Time estimated by radar and internal webcam footage. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 5.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WGUS55 KTWC 211706
FFWTWC
AZC023-212000-
/O.NEW.KTWC.FF.W.0090.240821T1706Z-240821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1006 AM MST Wed Aug 21 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Santa Cruz County in southeastern Arizona...
* Until 100 PM MST.
* At 1006 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in Nogales. Between 1 and 1.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 7.
Route 82 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3138 11090 3135 11089 3133 11089 3133 11100
3139 11100 3142 11098 3142 11094
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM3 follow-up statements
674
WGUS75 KTWC 211804
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1104 AM MST Wed Aug 21 2024
AZC023-212000-
/O.CON.KTWC.FF.W.0090.000000T0000Z-240821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1104 AM MST Wed Aug 21 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM MST THIS
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 1104 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in Nogales. Between 1 and 1.5
inches of rain have fallen. Additional rainfall amounts up to 0.25
inches are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Nogales.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 7.
Route 82 between mile markers 1 and 3.
Rainfall will be decreasing but runoff and flowing water in washes
and ponding on roadways still pose a threat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3138 11090 3135 11089 3133 11089 3133 11100
3139 11100 3142 11098 3142 11094
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM042
WGUS75 KTWC 211909
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1209 PM MST Wed Aug 21 2024
AZC023-212000-
/O.CON.KTWC.FF.W.0090.000000T0000Z-240821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1209 PM MST Wed Aug 21 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM MST THIS
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 1209 PM MST, Doppler radar has indicated thunderstorms producing
heavy rain in Nogales has ended. Between 1 and 1.5 inches of rain
have fallen. Flooding impacts will continue, but no additional
rainfall is expected.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Nogales.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 7.
Route 82 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3138 11090 3135 11089 3133 11089 3133 11100
3139 11100 3142 11098 3142 11094
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM826
WGUS75 KTWC 211957
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1257 PM MST Wed Aug 21 2024
AZC023-212007-
/O.EXP.KTWC.FF.W.0090.000000T0000Z-240821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1257 PM MST Wed Aug 21 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1 PM MST THIS AFTERNOON FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures and do not
drive through water on roadways. Turn around and find a safer route.
&&
LAT...LON 3138 11090 3135 11089 3133 11089 3133 11100
3139 11100 3142 11098 3142 11094
$$
KMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:07 AM MST, 59 minutes earlier.
Area forecast discussion, Aug 21, 9:07 AM MST, 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 907 AM MST Wed Aug 21 2024 .SYNOPSIS...An active monsoon period through Thursday across much of southeast Arizona. Thereafter, some drying Friday into the weekend will result in isolated thunderstorms mainly east of Tucson. Thunderstorms each day will be accompanied by the typical monsoon threats of strong wind gusts, localized heavy rainfall and flash flooding, and blowing dust. High temperatures near to slightly above normal through the forecast period. && .UPDATE... This morning we've got an MCV moving into our area, sticking mainly to the south and west of Tucson, from Mexico that is bringing storms and showers along with it. The complex is moving to the northwest and will continue to bring showers for much of the morning. Outside of the MCV, to the north and east of Tucson skies are mostly sunny this morning. This afternoon, thunderstorm activity is still expected and will be stronger than this morning. With increasing PWAT's of 1-1.8 inches across the area and substantial DCAPE of 1000-2000 J/kg, storms that develop will be capable of producing strong to severe winds and locally heavy rainfall that can lead to flash flooding. Convection looks to begin around 1 to 2 PM MST focused to the south and east of Tucson becoming more widespread across southern AZ as the afternoon progresses. Chance for storms and showers in Tucson will be around 4 to 7 PM. Heat will not be as much of a concern as it was yesterday with high temperatures decreased slightly. We are in Minor HeatRisk today, meaning that only those who are extremely sensitive to heat and those who do not have a way to stay hydrated or properly cooled will be impacted. && .PREV DISCUSSION... /issued 227 AM MST Wed Aug 21 2024/ .DISCUSSION...Mostly clear skies this morning east of Tucson with partly cloudy skies west of Tucson. Radar is mostly quiet at this time with the exception of a lone shower or two over the T.O. Nation and SE Pinal County. The ingredients are coming together nicely for an active monsoon day today across much of southeast Arizona. PWAT values are trending a bit higher for much of the forecast area (1.4 to 1.8 inches from Tucson westward), though a bit drier out east near the NM border still hanging around 1 inch. We'll be under south- southeast flow aloft between high pressure over New Mexico and a trough across the west coast. While there are no discernible large scale features embedded in this flow on water vapor imagery, it's certainly likely smaller mesoscale features could help enhance lift today. Given that we'll be starting out with considerable solar insolation, that will result in destabilization with MLCAPE values per the HREF increasing to around 1000 to 2000 J/KG for much of the area later. Focus area for most widespread convection this afternoon into evening will generally be west of a Douglas-Safford line and east of a line from Sells-Eloy. Expect a hybrid of both severe threat due to strong winds (blowing dust as well W/NW of Tucson) and a flash flood threat as well. The flash flood threat will be focused on Pima and Santa Cruz Counties where the deepest moisture resides. We did consider a Flash Flood Watch but confidence is low in large scale clustering to produce widespread flash flooding with storm motions also around 15 mph. Will continue to message localized flash flooding. The Weather Prediction Center (WPC) and Storm Prediction Center (SPC) have placed our area under a slight risk for excessive rainfall and a marginal risk for severe thunderstorms, respectively. Still plenty of moisture to work with for Thursday for scattered showers and thunderstorms for most of the forecast area. A more noticeable drying trend starts on Friday as the flow aloft becomes more southwesterly which allows for additional drying aloft. Still isolated to scattered showers and thunderstorms from Tucson eastward Friday, then just isolated showers and thunderstorms south and east of Tucson this weekend. By early to mid next week, the flow pattern will become more southerly to southeasterly again allowing an increase in thunderstorm coverage back to seasonable levels for late August. Temperatures will be near to slightly above normal through the forecast period. && .AVIATION...Valid through 22/12Z. SCT clouds at 6k-9k ft AGL this morning. Aft 21/19Z, SCT-BKN clouds at 6k-9k ft AGL and SCT SHRA/TSRA for much of the forecast area thru 22/034, then diminishing thru the end of the forecast period. MVFR conditions near TSRA, with VSBY restrictions, wind gusts to 45+ kts, heavy rain and mountain obscurations. Outside of thunderstorm wind gusts, wind speeds will be 12 kts or less, favoring a SELY direction this morning, then SWLY thru NWLY direction this afternoon into evening. SFC wind variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening showers and thunderstorms can be expected across southeast Arizona through Thursday, with a drying trend Friday through the weekend resulting in a reduction in thunderstorm activity. High temperatures will be near to slightly above normal through the forecast period. Min RH values will be in the 25-35 percent range in most valleys locations through Thursday, lowering to around 18-28 percent Friday through the weekend as drier air overspreads the area. Outside of any thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Malarkey Aviation...Aviation Forecaster Fire Weather....Fire Weather Forecaster Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 20, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 20, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Aug 20, 6:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 20, 6:40 PM MST | Areal Flood Advisory | TWC | Pima | 65 min |
| Aug 20, 7:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 20, 8:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 21 min |
| Aug 20, 9:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Aug 21, 9:53 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 21, 12:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 21, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 21, 1:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Aug 21, 1:55 PM MST | Severe Thunderstorm Warning | TWC | Graham | 50 min |
| Aug 21, 2:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Aug 21, 2:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 48 min |
| Aug 21, 3:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 21, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Aug 21, 3:37 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 21, 3:45 PM MST | Tornado Warning | TWC | Cochise, Graham | 20 min |
| Aug 21, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 52 min |
| Aug 21, 4:22 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 38 min |
| Aug 21, 4:50 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.